Geometry & Topology

Hyperbolicité du graphe des rayons et quasi-morphismes sur un gros groupe modulaire

Juliette Bavard

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/gt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Le groupe modulaire Γ du plan privé d’un ensemble de Cantor apparaît naturellement en dynamique. On montre ici que le graphe des rayons, analogue du complexe des courbes pour cette surface de type infini, est de diamètre infini et hyperbolique. On utilise l’action de Γ sur ce graphe hyperbolique pour exhiber un quasi-morphisme non trivial explicite sur Γ et pour montrer que le deuxième groupe de cohomologie bornée de Γ est de dimension infinie. On donne enfin un exemple d’un élément hyperbolique de Γ dont la longueur stable des commutateurs est nulle. Ceci réalise un programme proposé par Danny Calegari.

The mapping class group Γ of the complement of a Cantor set in the plane arises naturally in dynamics. We show that the ray graph, which is the analog of the complex of curves for this surface of infinite type, has infinite diameter and is hyperbolic. We use the action of Γ on this graph to find an explicit non trivial quasimorphism on Γ and to show that this group has infinite dimensional second bounded cohomology. Finally we give an example of a hyperbolic element of Γ with vanishing stable commutator length. This carries out a program proposed by Danny Calegari.

Article information

Source
Geom. Topol., Volume 20, Number 1 (2016), 491-535.

Dates
Received: 23 September 2014
Accepted: 21 May 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1510858932

Digital Object Identifier
doi:10.2140/gt.2016.20.491

Mathematical Reviews number (MathSciNet)
MR3470720

Zentralblatt MATH identifier
1362.37086

Subjects
Primary: 37E30: Homeomorphisms and diffeomorphisms of planes and surfaces
Secondary: 57M60: Group actions in low dimensions 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]

Keywords
mapping class groups surface homeomorphisms quasimorphisms Gromov-hyperbolic space Cantor sets

Citation

Bavard, Juliette. Hyperbolicité du graphe des rayons et quasi-morphismes sur un gros groupe modulaire. Geom. Topol. 20 (2016), no. 1, 491--535. doi:10.2140/gt.2016.20.491. https://projecteuclid.org/euclid.gt/1510858932


Export citation

References

  • J Barge, É Ghys, Surfaces et cohomologie bornée, Invent. Math. 92 (1988) 509–526
  • C Bavard, Longueur stable des commutateurs, Enseign. Math. 37 (1991) 109–150
  • F Béguin, S Crovisier, F Le Roux, Construction of curious minimal uniquely ergodic homeomorphisms on manifolds: the Denjoy–Rees technique, Ann. Sci. École Norm. Sup. 40 (2007) 251–308
  • M Bestvina, K Bromberg, K Fujiwara, Stable commutator length on mapping class groups, preprint (2013)
  • M Bestvina, K Fujiwara, Bounded cohomology of subgroups of mapping class groups, Geom. Topol. 6 (2002) 69–89
  • M R Bridson, A Haefliger, Metric spaces of non-positive curvature, Grundl. Math. Wissen. 319, Springer, Berlin (1999)
  • R Brooks, Some remarks on bounded cohomology, from: “Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference”, (I Kra, B Maskit, editors), Ann. of Math. Stud. 97, Princeton Univ. Press, Princeton, NJ (1981) 53–63
  • M Burger, N Monod, Bounded cohomology of lattices in higher rank Lie groups, J. Eur. Math. Soc. 1 (1999) 199–235
  • D Calegari, Circular groups, planar groups, and the Euler class, from: “Proceedings of the Casson Fest”, (R Kirby, V Krushkal, Z Wang, editors), Geom. Topol. Monogr. 7 (2004) 431–491
  • D Calegari, Big mapping class groups and dynamics (2009) blog post Available at \setbox0\makeatletter\@url http://tinyurl.com/calegari-blog {\unhbox0
  • D Calegari, scl, MSJ Memoirs 20, Math. Soc. Japan, Tokyo (2009)
  • A J Casson, S A Bleiler, Automorphisms of surfaces after Nielsen and Thurston, London Math. Soc. Student Texts 9, Cambridge Univ. Press, Cambridge (1988)
  • H Endo, D Kotschick, Bounded cohomology and non-uniform perfection of mapping class groups, Invent. Math. 144 (2001) 169–175
  • D B A Epstein, Curves on $2$–manifolds and isotopies, Acta Math. 115 (1966) 83–107
  • B Farb, D Margalit, A primer on mapping class groups, Princeton Math. Series 49, Princeton Univ. Press, Princeton, NJ (2012)
  • K Fujiwara, The second bounded cohomology of a group acting on a Gromov-hyperbolic space, Proc. London Math. Soc. 76 (1998) 70–94
  • É Ghys, Groups acting on the circle, Enseign. Math. 47 (2001) 329–407
  • M Gromov, Volume and bounded cohomology, Inst. Hautes Études Sci. Publ. Math. (1982) 5–99
  • M Handel, A fixed-point theorem for planar homeomorphisms, Topology 38 (1999) 235–264
  • S Hensel, P Przytycki, R C H Webb, Slim unicorns and uniform hyperbolicity for arc graphs and curve graphs, preprint (2013)
  • M Korkmaz, Stable commutator length of a Dehn twist, Michigan Math. J. 52 (2004) 23–31
  • H A Masur, Y N Minsky, Geometry of the complex of curves, I: Hyperbolicity, Invent. Math. 138 (1999) 103–149
  • S Matsumoto, Arnold conjecture for surface homeomorphisms, from: “Proceedings of the French–Japanese Conference “Hyperspace Topologies and Applications””, Topol. Appl. 104 (2000) 191–214